Nausea and Vomiting (cont.)

Medical Author:
Medical Editor:

Nausea and vomiting from medications and medical treatments

  • Side effects from medications: The side effect of many medications include stomach irritation and/or nausea and vomiting. Anti-cancer dugs used for chemotherapy commonly cause nausea and vomiting that is not easily relieved. Narcotic pain medications, anti-inflammatory medications, steroids, and antibiotics all have nausea and vomiting listed as common side effects.
  • Radiation therapy: Nausea and vomiting can be associated with radiation therapy.

Nausea and vomiting and bowel obstruction

Abdominal pain and distention, nausea and vomiting, and inability to pass flatus (gas) or have a bowel movement are symptoms of bowel obstruction. Due to a variety of potential reasons, the small intestine becomes blocked and doesn't allow contents to pass through to the colon. This acts like a dam where food, fluid, and secretions back up, causing the symptoms of an obstruction. Common causes of bowel obstruction include previous surgery with the formation of adhesions, hernias, abnormal twisting of the GI tract (volvulus), tumors, and inflammatory bowel disease (IBD).

Nausea and vomiting in pregnancy (morning sickness)

Vomiting in pregnancy is especially common in the first trimester due to hormone level changes in the bloodstream.

Medically Reviewed by a Doctor on 7/9/2014

Patient Comments

Viewers share their comments

Nausea And Vomiting - Experience Question: Please describe your experience with nausea and vomiting.
Nausea and Vomiting - Causes Question: What was the cause of your nausea and vomiting?
Nausea and Vomiting - Medical Treatments Question: What were your treatments of nausea and vomiting?